Chap 39 (exam 4) Flashcards Preview

Pharmacology > Chap 39 (exam 4) > Flashcards

Flashcards in Chap 39 (exam 4) Deck (13):
1

When patients are receiving aminoglycosides, the nurse must monitor for tinnitus and dizziness, which may indicate which problem?
Cardiotoxicity
Hepatotoxicity
Ototoxicity
Nephrotoxicity

Ototoxicity

2

A patient is being prepared for colon surgery and will be receiving neomycin tablets during the day before surgery. He asks the nurse why he needs to take this medicine before he even has surgery. What is the nurse's best response?
"This medicine helps to clear out your bowels before surgery"
"It helps to reduce the number of bacteria in your intestines before surgery"
"It is given to sterilize your bowel before surgery"
"It is given to prevent an infection after surgery"

"It helps to reduce the number of bacteria in your intestines before surgery"

3

A patient has been admitted to the unit with a stage IV pressure ulcer. After 2 days, the would culture results come back positive for methiciliin-resistant Staphylococcus aureus (MRSA). The nurse knows that the drug of choice for the treatment of MRSA infection is which drug?
Vancomycin (Vancocin)
Gentamicin (Garamycin)
Ciprofloxacin (Cipro)
Colistimethate (Coly-Mycin)

Vancomycin (Vancocin)

4

A patient who is receiving vancomycin (Vancocin) therapy needs to notify the nurse immediately if which effects are noted? Select all that apply:
Ringing in the ears
Dizziness
Hearing loss
Flushing of the face
Nausea

Ringing in the ears
Dizziness
Hearing loss

5

After an infusion of colistimethate (Coly-Mycin) the nurse will report to the prescriber if the patient complains of which adverse effects? Select all that apply
Numbness
Vertigo
Upset stomach
Insomnia
Dizziness

Numbness
Vertigo
Dizziness

6

The nurse is reviewing the list of medications for a patient who will be starting antibiotic therapy with an aminoglycoside. Which medication, if present, may present a potential interaction with the aminoglycoside? Select all that apply:
Metoprolol (Lopressor), a beta blocker
Furosemide (Lasix), a loop diuretic
Warfarin (Coumadin), an oral anticoagulant
Vancomycin (Vancocin), an antibiotic
Levothyroxine (Synthroid), a thyroid hormone

Furosemide (Lasix), a loop diuretic
Warfarin (Coumadin), an oral anticoagulant
Vancomycin (Vancocin), an antibiotic

7

Angie has a severe infection and is receiving an aminoglycoside once a day. She says, "They tell me I have a terrible infection. Why am I not getting the antibiotic more than once a day? I don't understand!" What will the nurse tell her?

The current practice is once a day aminoglycoside dosing. The nurse can tell her that studies have shown that once daily dosing provides a sufficient plasma drug concentration to kill bacteria and also has either an equal or lower risk of toxicity compared with multiple daily dosing. Hopefully this type of dosing will be safer and more effective for her.

8

Explain the concept of "trough" levels during aminoglycoside therapy and the way in which renal function is monitored.

A blood sample for measurement of "trough" level is drawn at least 8-12 hours after completion of dose administration. The therapeutic goal is a trough level at or below 1 mcg/mL. If the trough level is above 2 mcg/mL, then the patient is at greater risk for ototoxicity and nephrotoxicity. Trough levels are normally monitored initially then once every 5 to 7 days until the drug therapy is discontinued. The patient's serum creatinine level will also be measured at least every 3 days as an index of renal function, and drug dosages will be adjusted as needed for any changes in renal function.

9

Greg has been taking amiodarone (Cordarone) for a heart rhythm problem. He has developed an infection from an open wound, and the sensitivity report indicates that levofloxacin (Levaquin) is the best choice to fight this infection. Are there any concerns?

Yes. In patients who receive amiodarone therapy, dangerous cardiac dysrhythmias are more likely to occur when quinolones are taken. Hopefully another drug besides levofloxacin has shown effectiveness against the bacteria that is causing his infection.

10

Nitrofurantoin (Macrodantin) has been ordered for a patient who has a severe urinary tract infection caused by Escherichia coli. Explain why this drug is used for this type of infection.

Nitrofurantoin is used primarily to treat urinary tract infections because it is renally excreted and concentrates in the urine

11

Virgil has been admitted to your unit and placed on aminoglycoside therapy as part of treatment for a urinary tract infection with Pseudomonas. He is 65 years old, awake and alert, but anxious about his problem and wants to "hurry up and get better."
For which two serious toxicities will you monitor, what are their symptoms, and how can they be prevented?

Ototoxicity: symptoms include dizziness, tinnitus, and hearing loss
Nephrotoxicity: symptoms include urinary casts, proteinuria, and increased blood urea nitrogen and serum creatinine levels.
Monitoring the drug's trough levels as well as renal funtion studies can help prevent those toxicities

12

Virgil has been admitted to your unit and placed on aminoglycoside therapy as part of treatment for a urinary tract infection with Pseudomonas. He is 65 years old, awake and alert, but anxious about his problem and wants to "hurry up and get better."
The physician adds penicillin to Virgil's drug regimen. Explain the reason for this.

The aminoglycosides and penicillins are often used together because they have a synergistic effect; that is, the combined effect of the 2 drugs is greater than that of either drug alone.

13

Virgil has been admitted to your unit and placed on aminoglycoside therapy as part of treatment for a urinary tract infection with Pseudomonas. He is 65 years old, awake and alert, but anxious about his problem and wants to "hurry up and get better."
Virgil's "trough" aminoglycoside level is 3.0 mcg/mL, and his serum creatinine level is increased from 2 days earlier. Are these results a concern? What will you do? Explain.

Yes there is a concern! The desired trough level is 1 mcg/mL, so a level of 3 mcg/mL could mean that he is receiving a dose that is to high. The increased serum creatinine level is also a concern because it could be an indication of impaired renal function. The physician must be notified immediately and doses of the aminoglycoside withheld until the physician responds